Should Loperamide Be Used For Opioid Withdrawal?
Loperamide is an over-the-counter anti-diarrhea drug, most widely known under the brand name Imodium. According to some online drug forums, addicts have been using this drug to ease the withdrawal symptoms of opioid addiction. Why?
According to Healthline, loperamide may prevent the severe diarrhea and cramping that often accompanies withdrawal. In this way, it also helps avoid dehydration.
It is also what is known as an opioid receptor agonist, and therefore “can prevent severe diarrhea by continuing to signal opioid receptors in your body to keep working.”
Healthline also states that Imodium does not produce a high. Or does it? Later, it states that “…there have been some case reports of its ability to cause euphoric effects.” Well, if this is true, then it stands to reason that the drug may be prone to abuse.
A new study published The Annals of Emergency Medicine journal details two cases of patients who attempted to treat their opioid addiction by ingesting large dosages of loperamide. In both cases, the patients died of an overdose.
This can occur because high doses of loperamide may fatally disrupt the heart rhythm.
According to a report from NPR, 10 doses (that is, 10 times the recommended amount) of loperamide can help mitigate the symptoms of withdrawal. So if you’re an addict, a therapeutic dose may help in some ways. However, like any drug, abuse can be harmful, and in this case, even fatal.
Healthline also states that an overdose can lead to hepatic dysyfunction, urinary retention, a “stopped intestine”, breathing and heart rate depression, and cardiac conduction abnormalities.
Bottom line: the recommended dose for this type of withdrawal is probably fine, but there are some concerns. People who clearly have a history of substance use or abuse may find it tempting to use Imodium beyond it’s therapeutic potential, especially if there is some type of opioid-like sensation which may result.
This drug is easy to obtain and inexpensive. But too much of a good thing can clearly be dangerous.
If at all possible, the safest and most effective method of withdrawing from an opioid addiction should be done under medical supervision in a licensed detoxification center. In this way, the patient can receive medications to relieve symptoms without the risk of serious side effects or fatality.
~ G. Nathalee Serrels, M.A., Psychology